JMF  Vol.2 No.2 , May 2012
Interest Rate Models
Abstract: In this paper, we review recent developments in modeling term structures of market yields on default-free bonds. Our discussion is restricted to continuous-time dynamic term structure models (DTSMs). We derive joint conditional moment generating functions (CMGFs) of state variables for DTSMs in which state variables follow multivariate affine diffusions and jump-diffusion processes with random intensity. As an illustration of the pricing methods, we provide special cases of the general formulations as examples. The examples span a wide cross-section of models from early one-factor models of Vasicek to more recent interest rate models with stochastic volatility, random intensity jump-diffusions and quadratic-Gaussian DTSMs. We also derive the European call option price on a zero-coupon bond for linear quadratic term structure models.
Cite this paper: A. Paseka, T. Koulis and A. Thavaneswaran, "Interest Rate Models," Journal of Mathematical Finance, Vol. 2 No. 2, 2012, pp. 141-158. doi: 10.4236/jmf.2012.22016.

[1]   O. Vasicek, “An Equilibrium Characterization of the Term Structure,” Journal of Financial Economics, Vol. 5, No. 2, 1977, pp. 177-188. doi:10.1016/0304-405X(77)90016-2

[2]   J. C. Hull and A. D. White, “Pricing Interest-Rate-Derivative Securities,” Review of Financial Studies, Vol. 3, No. 4, 1990, pp. 573-592. doi:10.1093/rfs/3.4.573

[3]   J. C. Hull and A. D. White, “One-Factor Interest-Rate Models and the Valuation of Interest-Rate Derivative Securities,” Journal of Financial and Quantitative Analysis, Vol. 28, No. 2, 1993, pp. 235-254. doi:10.2307/2331288

[4]   J. C. Cox, J. E. Ingersoll and S. A. Ross, “A Theory of the Term Structure of Interest Rates,” Econometrical, Vol. 53, No. 2, 1985, pp. 385-407. doi:10.2307/1911242

[5]   F. Jamshidian, “A Simple Class of Square Root Interest Rate Models,” Applied Mathematical Fi-nance, Vol. 2, No. 1, 1995, pp. 61-72. doi:10.1080/13504869500000004

[6]   A. Pellser, “Efficient Method for Valuing and Managing Interest Rate and Other Derivative Securities,” Ph.D. Thesis, Erasmus University, Rot-terdam, 1996.

[7]   F. A. Longsta, “The Valuation of Options on Yields,” Journal of Financial Economics, Vol. 26, No. 1, 1990, pp. 97-121. doi:10.1016/0304-405X(90)90014-Q

[8]   F. A. Longsta and E. S. Schwartz, “Interest Rate Volatility and the Term Structure: A Two-Factor General Equilibrium Model,” The Journal of Finance, Vol. 47, No. 4, 1992, pp. 1259-1282. doi:10.2307/2328939

[9]   R. R. Chen and L. O. Scott, “Pricing Interest Rate Options in a Two-Factor Cox-Ingersoll-Ross Model of the Term Structure,” Review of Financial Studies, Vol. 5, No. 4, 1992, pp. 613-636. doi:10.1093/rfs/5.4.613

[10]   P. Balduzzi, et al., “Stochastic Mean Models of the Term- Structure of Interest Rates,” In: B. Tuckman and N. Jegadeesh, Eds., Advanced Tools for the Fixed-Income Professional, Wiley, Chichester, 2000.

[11]   P. Balduzzi, et al., “A Simple Approach to Three-Factor Affine Term Structure Models,” The Journal of Fixed Income, Vol. 6, No. 3, 1996, pp. 43-53. doi:10.3905/jfi.1996.408181

[12]   L. Chen, “Interest Rate Dy-namics, Derivatives Pricing, and Risk Management,” Lecture Notes in Economics and Mathematical Systems, Vol. 435, Springer, 1996. doi:10.1007/978-3-642-46825-4

[13]   J. James and N. Webber, “Interest Rate Modelling,” John Wiley & Sons, New York, 2000.

[14]   Y. Maghsoodi, “Solution of the Extended CIR Term Structure and Bond Option Valuation,” Mathematical Finance, Vol. 6, No. 1, 1996, pp. 89-109. doi:10.1111/j.1467-9965.1996.tb00113.x

[15]   C. M. Ahn and H. E. Thompson, “Jump-Diffusion Processes and the Term Structure of Interest Rates,” The Journal of Finance, Vol. 43, No. 1, 1988, pp. 155-174. doi:10.2307/2328329

[16]   S. H. Babbs and N. J. Webber, “Term Structure Modelling Under Alternative Official Regimes,” In: M. Dempster and S. Pliska, Eds., Mathematics of Derivative Securities, Cambridge University Press, Cambridge, 1998, pp. 394-422.

[17]   D. Backus, S. Foresi and L. Wu, “Macroeconomic Foundations of Higher Moments in Bond Yields,” New York University, New York, 1997.

[18]   J. Baz and S. R. Das, “Analytical Approximations of the Term Struc-ture for Jump-Diffusion Processes: A Numerical Analysis,” The Journal of Fixed Income, Vol. 6, No. 1, 1996, pp. 78-86. doi:10.3905/jfi.1996.408164

[19]   G. Chacko, “A Stochastic Mean/Volatility Model of Term Structure Dynamics in a Jump-Diffusion Economy,” Harvard University, Cambridge, 1996.

[20]   S. R. Das, “A Direct Discrete-Time Approach to Poisson-Gaussian Bond Option Pricing in the Heath-Jarrow- Morton Model,” Journal of Economic Dynamics and Control, Vol. 23, No. 3, 1998, pp. 333-369. doi:10.1016/S0165-1889(98)00031-1

[21]   S. Das, “Discrete-Time Bond and Option Pricing for Jump- Diffusion Processes,” Review of Derivatives Research, Vol. 1, No. 3, 1997, pp. 211-243. doi:10.1007/BF01531143

[22]   S. R. Das and S. Foresi, “Exact Solutions for Bond and Option Prices with Systematic Jump Risk,” Review of Derivatives Research, Vol. 1, No. 1, 1996, pp. 7-24. doi:10.1007/BF01536393

[23]   S. Heston, “A Model of Discontinuous Interest Rate Behavior, Yield Curves, and Volatility,” Review of Derivatives Research, Vol. 10, No. 3, 2007, pp. 205-225. doi:10.1007/s11147-008-9020-3

[24]   C. Zhou, “The Term Structure of Credit Spreads with Jump Risk,” Journal of Banking & Finance, Vol. 25, No. 11, 2001, pp. 2015-2040. doi:10.1016/S0378-4266(00)00168-0

[25]   S. R. Das, “The Surprise Element: Jumps in Interest Rates,” Journal of Econometrics, Vol. 106, No. 1, 2002, pp. 27- 65. doi:10.1016/S0304-4076(01)00085-9

[26]   M. Johannes, “The Statistical and Economic Role of Jumps in Continuous-Time Interest Rate Models,” The Journal of Finance, Vol. 59, No. 1, 2004, pp. 227-260. doi:10.1111/j.1540-6321.2004.00632.x

[27]   G. Chacko and S. Das, “Pricing Interest Rate Derivatives: A General Approach,” The Review of Financial Studies, Vol. 15, No. 1, 2002, pp. 195-241. doi:10.1093/rfs/15.1.195

[28]   D. R. Beaglehole and M. S. Tenney, “General Solutions of Some Interest Rate-Contingent Claim Pricing Equations,” The Journal of Fixed Income, Vol. 1, No. 2, 1991, pp. 69-83. doi:10.3905/jfi.1991.408014

[29]   F. Jamshidian, “Bond, Futures and Option Valuation in the Quadratic Interest Rate Model,” Applied Mathematical Finance, Vol. 3, No. 2, 1996, pp. 93-115. doi:10.1080/13504869600000005

[30]   N. El Karoui, R. Myneni and R. Viswanathan, “Arbitrage Pricing and Hedging of Interest Rate Claims with State Variables: Theory,” University of Paris, Paris, 1992.

[31]   F. A. Longsta., “A Nonlinear General Equilibrium Model of the Term Structure of Interest Rates,” Journal of Financial Economics, Vol. 23, No. 2, 1989, pp. 195-224. doi:10.1016/0304-405X(89)90056-1

[32]   G. M. Constantinides, “A Theory of the Nominal Term Structure of Interest Rates,” The Review of Financial Stu- dies, Vol. 5, No. 4, 1992, pp. 531-552. doi:10.1093/rfs/5.4.531

[33]   B. Lu, “An Empirical Analysis of the Constantinides Model of the Term Structure,” University of Michigan, Ann Arbor, 2000.

[34]   D. H. Ahn, R. F. Dittmar and A. R. Gallant, “Quadratic Term Structure Models: Theory and Evidence,” The Re- view of Financial Studies, Vol. 15, No. 1, 2002, pp. 243- 288. doi:10.1093/rfs/15.1.243

[35]   M. Leippold and L. Wu, “Asset Pricing under the Quadratic Class,” Journal of Financial and Quantitative Analysis, Vol. 37, No. 2, 2002, pp. 271-295. doi:10.2307/3595006

[36]   G. Jiang and S. Yan, “Linear-Quadratic Term Structure Models—Toward the Under-standing of Jumps in Interest Rates,” Journal of Banking & Finance, Vol. 33, No. 3, 2009, pp. 473-485. doi:10.1016/j.jbankfin.2008.08.018

[37]   M. Piazzesi, “Bond Yields and the Federal Reserve,” Journal of Political Economy, Vol. 113, No. 2, 2005, pp. 311- 344. doi:10.1086/427466

[38]   P. Cheng and O. Scaillet, “Linear-Quadratic Jump-Diffusion Modeling,” Mathematical Fi-nance, Vol. 17, No. 4, 2007, pp. 575-598. doi:10.1111/j.1467-9965.2007.00316.x

[39]   D. Duffe, J. Pan and K. Singleton, “Transform Analysis and Asset Pricing for Affine Jump-Diffusions,” Econometrical, Vol. 68, No. 6, 2000, pp. 1343-1376. doi:10.1111/1468-0262.00164

[40]   S. Heston, “A Closed-Form Solution for Options with Stochastic Volatility with Applications to Bond and Currency Options,” Review of Financial Studies, Vol. 6, No. 2, 1993, pp. 327-343, 1993. doi:10.1093/rfs/6.2.327

[41]   P. Collin-Dufresne and R. S. Goldstein, “Pricing Swaptions within an Affine Framework,” Journal of Derivatives, Vol. 10, No. 1, 2002, pp. 9-26. doi:10.3905/jod.2002.319187

[42]   D. Lando, “Credit Risk Modeling: Theory and Applications,” Princeton University Press, Princeton, 2004.

[43]   R. C. Merton, “On the Pricing of Corporate Debt: The Risk Structure of Interest Rates,” Journal of Finance, Vol. 29, No. 2, 1974, pp. 449-470. doi:10.2307/2978814

[44]   T. S. Y. Ho and S. B. Lee, “Term Structure Movements and Pricing Interest Rate Contingent Claims,” The Journal of Finance, Vol. 41, No. 5, 1986, pp. 1011-1029. doi:10.2307/2328161

[45]   Y Ait-Sahalia, “Testing Continuous-Time Models of the Spot Interest Rate,” Review of Financial Studies, Vol. 9, No. 2, 1996, pp. 385-426. doi:10.1093/rfs/9.2.385

[46]   A. R. Gallant and G. Tauchen, “Reprojecting Partially Observed Systems with Application to Interest Rate Diffusions,” Journal of the American Statistical Association, Vol. 93, No. 441, 1998, pp. 10-24.

[47]   J. Coch-rane, “Asset Pricing,” Princeton University Press, Princeton, 2005.

[48]   B. Flesaker and L. Hughston, “Positive Interest,” Risk, Vol. 9, No. 1, 1996, pp. 46-49.

[49]   M. Muslela and M. Rutkowski, “Martingale Methods in Financial Modelling,” Springer-Verlag, Berlin, 2004.

[50]   M. Rutkowski, “A Note on the Flesaker-Hughston Model of the Term Structure of Interest Rates,” Applied Mathematical Finance, Vol. 4, No. 3, 1997, pp. 151-163. doi:10.1080/135048697334782

[51]   F. Black, E. Derman and W. Toy, “A One-Factor Model of Interest Rates and Its Application to Treasury Bond Options,” Financial Analysts Journal, Vol. 46, No. 1, 1990, pp. 33-39. doi:10.2469/faj.v46.n1.33

[52]   F. Black and P Karasinski, “Bond and Option Pricing When Short Rates Are Lognormal,” Financial Analysts Journal, Vol. 47, No. 4, 1991, pp. 52-59. doi:10.2469/faj.v47.n4.52

[53]   M. Hogan and K. Weintraub, “The Log-Normal Interest Rate Model and Eurodollar Futures,” Citibank, New York. 1993.

[54]   M. Leippold and W. Liuren, “Design and Estimation of Quadratic Term Structure Models,” European Finance Review, Vol. 7, No. 1, 2003, pp. 47-73. doi:10.1023/A:1022502724886

[55]   C. Gourieroux and R. Sufana, “Wishart Quadratic Term Structure Models,” University of Toronto, Toronto, 2003.

[56]   K. Singleton, “Empirical Dynamic Asset Pricing: Model Specification and Econometric Assessment,” Princeton University Press, Princeton, 2006.

[57]   T. Andersen, L. Benzoni and J. Lund, “Stochastic Volatility, Mean Drift, and Jumps in the Short-Term Interest Rate,” Northwestern University, Chicago, 2004.

[58]   H. Farnsworth and R. Bass, “The Term Structure with Semi-Credible Targeting,” Journal of Finance, Vol. 58, No. 2, 2003, pp. 839-866. doi:10.1111/1540-6261.00548

[59]   R Jarrow, H. Li and F Zhao, “Interest Rate Caps ‘Smile’ Too! But Can the LIBOR Market Models Capture the Smile?” Journal of Finance, Vol. 62, No. 1, 2007, pp. 345-382. doi:10.1111/j.1540-6261.2007.01209.x

[60]   L. P. Hansen, “Large Sample Properties of Generalized Method of Moments Estimators,” Econometrical, Vol. 50, No. 4, 1982, pp. 1029-1054. doi:10.2307/1912775

[61]   J. Pan, “The Jump-Risk Premia Implicit in Options: Evidence from an Integrated Time-Series Study,” Journal of Financial Economics, Vol. 63, No. 1, 2002, pp. 3-50. doi:10.1016/S0304-405X(01)00088-5

[62]   A. Lewis, “Option Valuation under Stochastic Volatility: With Mathematica Code,” Finance Press, 2000.

[63]   P. Carr and D. B. Madan, “Option Valuation Using the Fast Fourier transform,” Journal of Computational Fi- nance, Vol. 2, No. 4, 1999, pp. 61-73.

[64]   L. Cao and Z. F. Guo, “A Comparison of Gradient Estimation Techniques for European Call Options,” Account- ing & Taxation, Vol. 4, No. 1, 2012, pp. 75-82.

[65]   L. Cao and Z. F. Guo, “Delta Hedging with Deltas from a Geometric Brownian Motion Process,” Proceedings of International Conference on Applied Financial Economic, Samos Island, March 2011.